Georgia, 2012

Hail and Damaging Winds in Georgia, February 24, 2012

February 24, 2012 · NWS CAE · 5 events in 3 counties and zones

A squall line moved through the CSRA and produced intense winds and large hail. Numerous trees and powerlines were down in the Augusta area and there were several injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A squall line moved through the CSRA and produced intense winds and large hail. Numerous trees and powerlines were down in the Augusta area and there were several injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 24, 12:04 PM EST, 11 minutes earlier.

Area forecast discussion, Feb 24, 12:04 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1204 PM EST FRI FEB 24 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE REGION LATE THIS AFTERNOON AND
EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF
THE FRONT WITH SOME STORMS POSSIBLY BECOMING SEVERE. WINDY
CONDITIONS WILL EXIST THIS AFTERNOON AS WELL. COOLER HIGH
PRESSURE WILL BUILD INTO THE AREA TONIGHT AND REMAIN IN CONTROL
THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...THUNDERSTORMS AHEAD OF THE APPROACHING COLD FRONT
CONTINUE TO MOVE THROUGH THE MIDLANDS WITH TORNADO WATCH 35
CONTINUING THROUGH 4PM. ALTHOUGH THUNDERSTORMS REMAIN ACROSS THE
CENTRAL AND WESTERN MIDLANDS FOCUS IS BEGINNING TO SHIFT TO THE
EASTERN MIDLANDS AND SOUTHERN CSRA WHERE BREAKS IN THE CLOUDS HAVE
PUSHED TEMPERATURES INTO THE MID 70S. CURRENT THREAT APPEARS
REDUCED ALONG AND NORTH OF I-20 DUE TO CLOUD COVER AND CONVECTIVE
ACTIVITY CROSSING THE AREA WITH INCREASED POTENTIAL DUE TO
CONVECTIVE INSTABILITY SOUTH OF I-20. UPDATE ALREADY OUT TO ADJUST
POPS...CLOUDS AND TEMPERATURES TO REPRESENT THE CURRENT SCENARIO.

PREVIOUS DISCUSSION...CONVECTION DEVELOPING ACROSS CENTRAL
GEORGIA AT 14Z MOVING RAPIDLY NORTHEAST INTO THE MIDLANDS/CSRA.
TORNADO WATCH ISSUED FOR MIDLANDS/CSRA UNTIL 400 PM. EXPECT SEVERE
THUNDERSTORM THREAT TO INCREASE DURING THE MORNING INTO THE EARLY
AFTERNOON AHEAD OF APPROACHING COLD FRONT WITH STRONG DEEP LAYER
SHEAR AND MODERATE INSTABILITY.

LATEST MESOANALYSIS INDICATES A CONTINUING NORTHWARD SURGE OF LOW
TO MID 60S DEWPOINTS WITHIN THE WARM SECTOR OVER THE SOUTHEASTERN
STATES. STRONG MOISTURE FLUX WAS ALSO NOTED ACCOMPANIED BY A 50-60
KNOT LOW LEVEL JET ON THE KCAE VAD WIND PROFILE. LIFTED INDEX
VALUES ARE ALREADY AROUND -2 TO -3 IN THE CSRA WITH SEVERAL
COMPOSITE INDICES ALREADY SUPPORTIVE OF STRONG TO SEVERE STORMS IF
THEY WERE PRESENT. 0-6KM SHEAR VALUES ARE IN EXCESS OF 60 KNOTS
AND WILL INCREASE FURTHER THROUGH THE AFTERNOON. REASONABLE
CONFIDENCE THAT SEVERE WEATHER WILL OCCUR SOMEWHERE ACROSS THE
CAROLINAS SUPPORTED BY SEVERAL HI-RES WRF MODELS INDICATING A
LINE OF CONVECTION...OR LINE SEGMENTS...DEVELOPING THIS MORNING
JUST AHEAD OF THE APPROACHING FRONTAL BOUNDARY AND STRENGTHENING
THE STORMS THROUGH THE AFTERNOON AS THEY MOVE INTO THE FORECAST
AREA LATE MORNING AND EARLY AFTERNOON.

SPC HAS OUTLOOKED THE FORECAST AREA IN A SLIGHT TO MODERATE RISK
OF SEVERE WEATHER WITH THE MAIN THREAT BEING DAMAGING WINDS WITH A
CHANCE OF TORNADOES AS WELL. THERE IS A POSSIBILITY THIS COULD BE
A SIGNIFICANT DAMAGING WIND EVENT AND WILL NEED TO BE MONITORED.
DESPITE THE SEVERE THUNDERSTORM RISK...WINDS WILL BE STRONG TODAY
DUE TO MIXING DOWN OF THE VERY STRONG LOW LEVEL WINDS AND
THEREFORE WILL BE ISSUING A LAKE WIND ADVISORY. THERE IS POTENTIAL
FOR A FEW WIND GUSTS TO APPROACH THE WIND ADVISORY CRITERIA OF 40
KNOTS BUT AM NOT CONFIDENT ENOUGH TO ISSUE THE WIND ADVISORY.

TEMPERATURES TODAY WILL BE TRICKY AS STRONG GRADIENT WINDS
OVERNIGHT HAVE KEPT THE BOUNDARY LAYER MIXED AND VERY WARM AND
CLOUDS WILL HAVE SOME IMPACT ON THE AMOUNT OF INSULATION THAT CAN
TAKE PLACE. HAVE DECIDED TO BUMP UP MAX TEMPERATURES TODAY THOUGH
DUE TO THE WARM START AND ANY AMOUNT OF SUNSHINE WOULD BE ENOUGH
TO PUSH TEMPERATURES INTO THE MID AND UPPER 70S.

THE FRONT SHOULD PUSH THROUGH THE AREA BY 00Z WITH STORMS PUSHING
EAST OF THE FORECAST AREA BEING REPLACED BY CLEARING SKIES AND
BUILDING HIGH PRESSURE. WINDS WILL STAY UP THROUGH THE NIGHT AND
OVERNIGHT LOWS WILL RESULT FROM THE AMOUNT OF COLD ADVECTION THAT
CAN TAKE PLACE. FORECAST LOWS ARE EXPECTED TO FALL IN THE UPPER
30S TO LOWER 40S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE WILL BUILD OVER THE AREA ON SATURDAY WITH A DRY
AIRMASS IN PLACE PROVIDING MOSTLY CLEAR SKIES.  TEMPERATURES WILL
BE IN THE UPPER 50S TO AROUND 60 WITH A COOLER AIRMASS IN PLACE.
OVERNIGHT LOWS WILL BE IN THE UPPER 20S TO LOWER 30S SATURDAY
NIGHT. SUNDAY FEATURES SURFACE HIGH PRESSURE REMAINING OVER THE
FORECAST AREA WHILE AN UPPER DISTURBANCE WILL PASS BY TO THE
SOUTH. MODEL DATA SUGGESTS THAT THE BEST CHANCES FOR RAIN SUNDAY
AND SUNDAY NIGHT WILL REMAIN SOUTH OF THE FORECAST AREA BUT WILL
CONTINUE TO MENTION A SLIGHT CHANCE OF RAIN ACROSS THE SOUTHERN
HALF OF THE FORECAST AREA IN CASE THIS DISTURBANCE ENDS UP
SHIFTING A BIT FURTHER NORTH. A BLANKET OF HIGH CLOUDS WILL HAVE
AN IMPACT ON THE MAX TEMPERATURES SUNDAY ALONG WITH A PERSISTENT
NORTHERLY COMPONENT TO THE WIND...RESULTING IN HIGHS IN THE MID
50S. OVERNIGHT LOWS SUNDAY NIGHT SHOULD BE WARMER THAN SATURDAY
NIGHT WITH CLOUD COVER AND AIRMASS MODIFICATION.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LITTLE CHANGE MADE DURING THIS PERIOD. MODELS ARE IN GOOD
AGREEMENT THROUGH THE LONG TERM WITH SOME MINOR DIFFERENCES IN
TIMING AND INTENSITY...HOWEVER OVERALL PATTERN IS VERY SIMILAR.
WEAK DISTURBANCE ALONG WEAK FRONTAL BOUNDARY OVER THE NORTHERN
GULF WILL BEGIN TO MOVE NORTHWARD SUNDAY NIGHT AND MONDAY AS LOW
PRESSURE OVER THE SOUTHERN PLAINS DEEPENS AND MOVES EASTWARD. THIS
WILL PUSH A WEAK WARM FRONT THROUGH THE REGION ON TUESDAY WITH A
COLD FRONT APPROACHING THE FORECAST AREA WEDNESDAY. HIGH PRESSURE
ALONG WITH DRIER AIR WILL MOVE INTO THE REGION FOR WEDNESDAY NIGHT
AND THURSDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR
NORMAL MONDAY THEN ABOVE NORMAL TUESDAY THROUGH THURSDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VARIABLE CONDITIONS IN SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING...THEN CONDITIONS IMPROVING OVERNIGHT. SHOWERS AND
THUNDERSTORMS CONTINUE MOVING ACROSS THE TAF SITES WITH SOME HEAVY
RAIN REDUCING VISIBILITIES TO AROUND 1SM. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO CROSS THE TAF SITES THROUGH THIS
EVENING WITH THE FRONT MOVING OFFSHORE AROUND 25/00Z. CIGS WILL
IMPROVE TO VFR BY 25/04Z WITH THE REMAINDER OF THE PERIOD VFR.
OTHER FOCUS IS ON WINDS AS WINDS BETWEEN 2 KFT AND 5 KFT RUNNING
20 TO 60 KNOTS. THIS WILL KEEP WINDS STRONG AND GUSTY THROUGH THE
END OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE POSSIBLE
TUESDAY INTO WEDNESDAY AHEAD OF ANOTHER COLD FRONT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EST SATURDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EST SATURDAY FOR GAZ040-063>065-
     077.
&&
Hazardous weather outlook, Feb 24, 8:55 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
855 AM EST FRI FEB 24 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-251400-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
855 AM EST FRI FEB 24 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY...
...TORNADO WATCH 35 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEEDED THIS MORNING AND LIKELY THIS
AFTERNOON.

The radar

The Robins AFB radar (KJGX), 122 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
February 24, 12:15 PM EST to 12:21 PM EST
Where
McDuffie County, 0.6 mi SW of Dearing to 5 mi S of Thmson McDuffee Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.413, -82.386

Sheriff reported numerous trees down across southern McDuffie county.

Hail, Columbia

When
February 24, 12:30 PM EST to 12:35 PM EST
Where
Columbia County, Harlem to Grovetown
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.420, -82.320

Emergency Manager reported 1 inch hail in Harlem and Grovetown.

Thunderstorm Wind, Columbia

When
February 24, 12:35 PM EST to 12:40 PM EST
Where
Columbia County, Grovetown to Martinez
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.450, -82.200

EM reported numerous trees and powerlines down across the southeast portions of the county. A couple of trees fell on vehicles.

Hail, Richmond

When
February 24, 12:40 PM EST to 12:46 PM EST
Where
Richmond County, Augusta
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.480, -81.970

WJBF reported golf ball size hail in Augusta and the surrounding area.

Thunderstorm Wind, Richmond

When
February 24, 12:40 PM EST to 12:46 PM EST
Where
Richmond County, Augusta
Measured
70 kt (81 mph) estimated gust
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
33.480, -81.970

EM, Sheriff, and SKYWARN spotters reported numerous trees and powerlines down in the Augusta area. Several homes and vehicles had trees on them and 2 people were injured when a tree fell on them.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358529, 358530, 358531, 358532, 358533.